Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 10, NWS Grand Rapids, MI

May 9, 2004Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 9, 2004, 3:17 PM EDT for Kalamazoo County, Michigan. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2004, 3:17 PM EDT (19:17 UTC)
Expired
May 9, 2004, 4:15 PM EDT
In force
58 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 69 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 1:55 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 091917
SVRGRR
MIC077-092015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
317 PM EDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 415 PM EDT

* AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF ENGLISHVILLE...OR ABOUT 9 MILES
  SOUTHEAST OF PAW PAW...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TEXAS CORNERS...SCHOOLCRAFT AROUND 325 PM EDT
  OSHTEMO AROUND 330 PM EDT
  PORTAGE...OAKWOOD...VICKSBURG AROUND 335 PM EDT
  MILWOOD...RAMONA PARK...KALAMAZOO...AUSTIN LAKE AROUND 340 PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

HAIL UP TO ONE INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A QUARTER...
IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.


LAT...LON 4242 8539 4242 8530 4221 8530 4208 8566
          4208 8577 4226 8577

$$

MJS JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:25 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 9, 1:25 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
125 PM EDT SUN MAY 9 2004

.SHORT TERM...
EXPECTING CONVECTION TO INCREASE IN COVERAGE AND INTENSITY THIS
AFTERNOON...AND THE STORM PREDICTION CENTER WILL LIKELY BE ISSUING A
WATCH SOON. WARM FRONT EXTENDS FROM NEAR SOUTH HAVEN EASTWARD TO
NEAR JACKSON. THE FRONT IS LIFTING NORTH...WITH VERY UNSTABLE AIR
SOUTH OF THE BOUNDARY. LIFTED INDICIES ARE NOW BETWEEN -4 AND -6
SOUTH OF THE FRONT AND BECOMING MORE UNSTABLE WITH TIME. A MESOSCALE
CONVECTIVE VORT IS MOVING NORTHEAST FROM SOUTHERN WISCONSIN TOWARD
CENTRAL LOWER MICHIGAN. THIS VORT INTERACTING WITH THE STRONG WARM
FRONT IS EXPECT TO INITIATE CONVECTION AS WE PROGRESS THROUGH THE
AFTERNOON AND EVENING. STORMS WILL BE CAPABLE OF LARGE HAIL AND
DAMAGING WINDS GIVEN THE INSTABILITY THAT IS IN PLACE NOW...AND WHAT
WILL BE IN PLACE BY EVENING. ISOLATED TORNADOES NOT OUT OF THE
QUESTION EITHER GIVEN THE INCREASE IN SHEAR FROM THE CONVECTIVE VORT
AND WARM FRONT.

WILL CARRY THE GOING FORECAST PRETTY MUCH AS IS...SCATTERED SHOWERS
AND STORMS WITH GENERALLY PARTLY SUNNY SKIES AND WARM TEMPS. ZONES
ALREADY OUT.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...FLOOD WARNING IN EFFECT THROUGH
THIS EVENING FOR NEWAYGO COUNTY.

&&

DUKE
Hazardous weather outlook, May 9, 1:49 PM EDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
149 PM EDT SUN MAY 9 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
149 PM EDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THE ENTIRE AREA HAS BEEN PLACED IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT BY THE STORM PREDICTION
CENTER. A WARM FRONT LIFTING NORTH THROUGH THE AREA WILL BECOME A
FOCUS FOR STORMS...WITH THE POTENTIAL FOR STORMS TO BECOME SEVERE.

A COUPLE OF ROUNDS OF THUNDERSTORMS ARE EXPECTED...ONE LATE THIS
AFTERNOON AND EVENING...AND ANOTHER LATE TONIGHT. THE STORMS THIS
AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING LARGE HAIL TO
AROUND ONE INCH IN DIAMETER...WIND GUSTS TO 60 MPH...CLOUD TO GROUND
LIGHTNING STRIKES...HEAVY RAIN AND THE POTENTIAL FOR AN ISOLATED
TORNADO.

THE MAIN THREATS FROM STORMS OVERNIGHT WILL BE HEAVY RAIN AND STRONG
DAMAGING WINDS.

GIVEN THE AMOUNT OF RAIN ACROSS PORTIONS OF CENTRAL LOWER
MICHIGAN...IN EXCESS OF THREE INCHES OVER WEST CENTRAL LOWER
MICHIGAN IN THE LAST COUPLE OF DAYS...FLOODING IS STILL A MAJOR
CONCERN THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT RISK OF SEVERE WEATHER EXISTS FOR ALL OF SOUTHWEST MICHIGAN
ON MONDAY AND MONDAY EVENING AS A COLD FRONT APPROACHES FROM THE
NORTHWEST. ADDITIONAL HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE
AS WELL.

MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING...AND
POTENTIALLY AGAIN OVERNIGHT.

MEADE DUKE

In the hours before

Special weather statement, May 9, 2:06 PM EDT, 1 hour 11 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-100000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
206 PM EDT SUN MAY 9 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF THE AFFECTED
LAKESHORE COUNTIES.

JK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:20 PM EDTSevere Thunderstorm WarningGRRNewaygo25 min
May 8, 9:01 PM EDTSevere Thunderstorm WarningGRRMecosta, Newaygo29 min
May 9, 3:38 PM EDTSevere Thunderstorm WarningGRRBarry, Eaton52 min
May 9, 3:57 PM EDTSpecial Marine WarningGRR93 min
May 9, 3:57 PM EDTSpecial Marine WarningGRR93 min
May 9, 3:57 PM EDTSpecial Marine WarningGRR93 min
May 9, 4:23 PM EDTSevere Thunderstorm WarningGRRVan Buren52 min
May 9, 4:28 PM EDTSevere Thunderstorm WarningGRRBarry47 min
May 9, 4:44 PM EDTSevere Thunderstorm WarningGRRClinton46 min
May 9, 4:48 PM EDTSevere Thunderstorm WarningGRRIngham57 min
May 9, 5:13 PM EDTSevere Thunderstorm WarningGRRKalamazoo62 min
May 9, 5:15 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa45 min
May 9, 5:17 PM EDTSevere Thunderstorm WarningGRRNewaygo28 min
May 9, 5:58 PM EDTSevere Thunderstorm WarningGRRKent47 min
May 9, 6:29 PM EDTSpecial Marine WarningGRR61 min
May 9, 6:29 PM EDTSpecial Marine WarningGRR61 min
May 9, 6:29 PM EDTSevere Thunderstorm WarningGRRIonia, Montcalm61 min
May 9, 6:33 PM EDTSevere Thunderstorm WarningGRRKalamazoo42 min
May 9, 6:49 PM EDTSevere Thunderstorm WarningGRRCalhoun56 min
May 9, 7:12 PM EDTSevere Thunderstorm WarningGRRGratiot33 min
May 9, 7:27 PM EDTSevere Thunderstorm WarningGRRJackson63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.